Maryland, 2016

Damaging Wind in Maryland, September 28, 2016

September 28, 2016 · NWS LWX · 1 event in 1 county or zone

A cold front from the north and east moved through southern Maryland during the morning of the 28th. A cutoff upper-level low also approached from the Midwest during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front from the north and east moved through southern Maryland during the morning of the 28th. A cutoff upper-level low also approached from the Midwest during this time. A few thunderstorms developed ahead of the cold front, and were able to mix down strong winds from aloft ahead of the upper-level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 3:40 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 28, 3:40 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
440 AM EDT Wed Sep 28 2016

.SYNOPSIS...
An upper level low will impact the area Wednesday through Thursday
night...bringing the potential for heavy rainfall across portions of
the area. The upper level low will gradually move away from the area
Friday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Complex weather situation is beginning to unfold across the
area...as strong upper-level low is starting to drop southward into
the Ohio River Valley. At the surface, frontal boundary is across
central VA...where it will remain through much of today. Overrunning
showers have already been developing this morning across the VA
Piedmont and are now pushing into parts of northern VA. Expect this
trend to continue through the morning and into the afternoon...with
a northward shift in precipitation chances through the day. While
instability remains rather anemic, strengthening wind field could
lead to some stronger storms across southern portions of the
area...with wind/hail the primary threats in the strongest storms.
SPC has much of central VA and the VA Piedmont in a marginal risk
for SVR...which seems very reasonable considering the setup.
Training storms could lead to some flooding issues...but dry
antecedent conditions should prevent most hydro issues at least for
today.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Heaviest rain expected later tonight into Friday morning as strong
upslope flow (up to 50 kts out of SE) and high precipitable water
transport set up over the area (axis of heaviest rainfall expected
over our area). Spatiotemporal characteristics of the Flash Flood
watch in good shape...as repetitive bouts of moderate-to-heavy rain
could eventually saturate the dry soils and lead to runoff concerns.
Storm total QPF still greater than 3 inches over a large area...with
the potential for higher totals in localized areas. Despite the weak
instability on Thursday...strong wind field remains...so could also
be a few stronger storms with wind/hail threats.

General consensus is for the bulk of the heaviest rainfall to begin
to wind down during the day Friday as low pressure system begins to
weaken as it becomes vertically stacked.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper low will remain across the Ohio Valley this weekend. Hence, we
will need to keep a chance of showers in the forecast for at least
Saturday. However, that chance will be less than the end of the week
as the low will begin to lift toward the Great Lakes and eventually
the St. Lawrence Valley. That should permit a drying trend, making
Sunday the better of the two weekend days.

High temperatures will be near normal for the start of October.
Lows, on the other hand, will be about 5 to 10 degrees above normal,
due to the humidity from the influx of moisture.

High pressure should be back for early next week.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Upper-level low will impact the area today through Friday...bringing
periods of IFR (and perhaps lower) to all the terminals. Heaviest
rain expected late tonight into Friday. Isolated thunderstorms are
also possible this afternoon and Thursday afternoon. Could see a
gradual return to VFR later Friday afternoon.

Gradual improvement through the weekend, with windows for flight
restrictions becoming more scarce. VFR should generally prevail by
Sunday.

&&

.MARINE...
Gradient winds should remain below SCA criteria through much of the
day today...though SCA gusts are possible in showers/thunderstorms.
Small craft advisory was issued starting later this evening through
12z Friday...as gradient winds strengthen with strengthening system.
Gradient should begin to relax by later Friday...with SCA winds less
likely.

Upper low will slowly lift and fill this weekend. No flags
anticipated at this time.

&&

.TIDES/COASTAL FLOODING...
Current forecast keeps tidal sites below flood stage at least
through most of Thursday. Believe guidance is not capturing strength
of easterly flow component...so this will need to be monitored to
see if coastal flooding concerns arise sooner.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from late tonight through Friday morning for
     DCZ001.
MD...Flash Flood Watch from late tonight through Friday morning for
     MDZ003>006-011-013-014-016>018-502>508.
VA...Flash Flood Watch from late tonight through Friday morning for
     VAZ027>031-038>040-050>057-501-502-505>507.
WV...Flash Flood Watch from late tonight through Friday morning for
     WVZ050>053-055-504.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT Friday
     for ANZ530>543.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 28, 4:14 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 AM EDT WED SEP 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-290915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
514 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE ENTIRE
OUTLOOK AREA. PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-290915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
510 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR MOST OF THE
AREA EXCEPT OVER THE POTOMAC HIGHLANDS AND THE SOUTHERN SHENANDOAH
VALLEY. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
September 28, 4:46 AM EST
Where
Charles County, 2.19 mi W of Woodzell
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.482, -77.020

Multiple trees were snapped and uprooted along Colleen Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659692.